|Posted by gulseth.michael on March 16, 2017 at 7:00 AM|
HIT; it is the anticoagulation topic that you must know if you practice in hospitals in anticoagulation. I never cease to be amazed by the errors and mistakes that can happen when caring for HIT patients. I just want to pass along a few tips based on practical experience:
1. PF4 antibody testing is great if you remember it is very sensitive, but not very specific. Why? It tests for antibodies that bind to heparin/PF4 complexes. So, if the test is negative, you likely don't have antibodies capable of the disease. (remember the pathophysiology) It can serve as a pretty good rule out, but if indeterminant of positive, it can be challenging to interpret. Why? Because the test does not tell you if those antibodies are pathogenic. Thus, it is very important to consider the entire clinical picture. HIT is a clinical diagnosis and serotonin release assay testing can be helpful if you still have doubts on the diagnosis since it tests if the antibodies are pathogenic.
2. We still don't have data on the direct oral anticoagulants (DOACs) in HIT. I hope that day is coming as it will simplify care if they are successful.
3. I see a lot of errors in argatroban administration whenever I order it. It is a drug many are unfamiliar with, and dosing is in mcg/kg/min. I can't stress enough the importance of nurses and pharmacists working together to make sure the administration is right. And pharmacists, get out of your chair, and go physically check the pump and make sure it is right! Encourage nurses to program the actual dose into the smart pump, not the ml/hr rate.
4. If you set up an argatroban titration scale similar to a heparin titration scale, it is important to rewrite the titration parameters if there are big changes in the amount of argatroban being used. For example, if you start at 2 mcg/kg/min, and start stabilizing around 0.5 mcg/kg/min, you probably want to make smaller dose titrations on a mcg/kg/min basis based on aptt than you would have when on 2 mcg/kg/min.
What other tips do you have for caring for HIT patients? Please comment below.
Michael P Gulseth, Pharm. D., FASHP